Reported Adverse Drug Reaction Cases
- MacLennan AH, Wilson DH, Taylor AW. The escalating cost and prevalence of alternative medicine. Preventive Medicine 2002;35:166-173.
- McEwen J. What does TGA approval of medicines mean? Australian Prescriber 2004;27:156-8.
- Saper RB, Kales SN, Paquin J, et al. Heavy metal content of Ayurvedic herbal medicine products. JAMA 2004;292:2868-73.
- Problems with caffeine. Aust Adv Drug Reactions Bull 2000;19:3.
- Allergic reactions with echinacea. Aust Adv Drug Reactions Bull 1999;18:3.
- Whiting PW, Clouston A, Kerlin P. Black cohosh and other herbal remedies associated with acute hepatitis. Med J Aust 2002;177:440-1.
- Lontos S, Jones RM, Angus PW, Gow PJ. Acute liver failure associated with the use of herbal preparations containing black cohosh. Med J Aust 2003;179:390-1.
- Fugh-Berman A. Herb-drug interactions. Lancet 2000;355:134-8.
- Suvarna R, Pirmohamed M, Henderson L. Possible interaction between warfarin and cranberry juice. BMJ 2003;327:1454.
Adverse reactions to complementary medicines
There is a widespread belief in the public that complementary medicines are safe, because they are 'natural'. A recent South Australian survey found that 52% of adults had used at least one complementary medicine the previous year, and 57% had not told their doctor about their use of these products.1 Complementary medicine products have not been subjected to the pre-registration evaluation of efficacy and adverse effects required for pharmaceuticals. Since there is a lack of systematic data, together with a perception of safety and frequent non-disclosure of use to medical practitioners, there may be unrecognised adverse effects occurring with complementary medicines.
In Australia, the term 'complementary medicine' includes many herbal products, vitamins, minerals, amino acids and essential oils. Most complementary medicines are regulated by the TGA2 to ensure that they conform with lists of permitted ingredients, and are manufactured under the same standards as pharmaceuticals.
Australian legislation exempts from these regulatory controls medicines, including complementary medicines, that are dispensed or extemporaneously formulated for the treatment of a particular individual. This means that complementary healthcare practitioners may dispense medicines containing certain herbal ingredients not assessed or regulated by the TGA. Unregulated complementary medicines, including those obtained through the Internet, may be contaminated with pharmaceutical substances, such as NSAIDs or steroids, or with toxic heavy metals such as lead, mercury or arsenic.3
Some complementary medicines have well-recognised adverse effects (see Table). These effects may be either predictable, as in the case of overdoses from the caffeine in guarana,4 or idiosyncratic, such as allergic reactions to Echinacea.5 Some reactions with complementary medicines may be serious or life-threatening. Two recent Australian cases have been published of liver failure requiring transplantation with black cohosh (Cimicifuga racemosa).6,7 Although the association has not been established, ADRAC now has seven reports of hepatic reactions with this herb.
* Not a permitted ingredient in Australia
Complementary medicines may also interact with prescription medicines, for example St John's wort may lead to reduction in plasma concentrations of a number of medicines, including cyclosporin and oral contraceptives, and may cause serotonin syndrome when used with SSRIs or tramadol.8 A large number of herbs, including garlic (Allium sativum), Korean ginseng (Panax ginseng), and Ginkgo biloba have documented interactions with warfarin,8 and there is some evidence that glucosamine and cranberry juice (Vaccinium species)9 might increase the activity of warfarin as well.
Health professionals are advised to question patients about their use of complementary medicines, and if an adverse reaction or an interaction involving a complementary medicine is suspected, to report it to ADRAC using any of the normal methods. All complementary medicines regulated by the TGA will have on the label an AUSTL or AUSTR code (L for listed; R for registered). Please include this code when making a report to ADRAC, as it is the best way to identify the exact product involved.References
Australian Adverse Drug Reactions Bulletin, Vol.24, no.1(Jan 2005)